Ask a doctor

Can Botox Cause a Person to Have Myasthenia Gravis if Taken While the Person Also Has Fibromyalgia?

i have been taking botox injections for migraines and have developed symptoms my doctor said look like myasthenia gravis. i have several auto immune disorders. should i keep taking the botox.? 155 units every 3 months.

Doctor Answers (4)

Botox and autoimmunity

+2

Botox can unmask diseases of the nerve-muscle junction (such as myasthenia gravis), but it does not cause myasthenia gravis. You can get tested for myasthenia gravis by a neurologist. The risk with myasthenia gravis and botulinum toxin is a very prolonged and additive effect of botulinum toxin. This may be problematic with the higher doses used for migraines. The neurologist can guide your migraine treatment plan once the cause of your new symptoms are investigated and hopefully clarified.


Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botox relation to myesthenia gravis and fibromyaglia

+2

Botulinum toxin of any kind is contraindicated if you have myasthenia gravis. I would recommend forgoing any botulinum toxin injections until you get a more definitive diagnosis.

David W. Bray, MD
Alexandria Dermatologist

Botox does not cause Myasthenia Gravis

+2

There is no documented link between botulinum toxin usage and Myasthenia Gravis. Botox causes a temporary paralysis of musculature and can mimick the appearance of MG. If you have autoimmune disorders and fibromyalgia you may best served with a medication holiday avoiding Botox and all other neurotoxins. This will allow you to "prove" to yourself that Botox is not causing your concerns.

Best of luck, Dr Shifrin

 

David Shifrin, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 39 reviews

You might also like...

Botox and Myasthenia Gravis

+1

Thank you for your question. Botox can accentuate the symptoms you're experiencing from myasthenia gravis. I would recommend consulting with your neurologist regarding your migraine treatment plan. I hope this helps.

Sonia Badreshia-Bansal, MD
Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.